so ive head MAV i guess for 2 years + now.
started topamax 1/2018. titration upwards has been really difficult
was on 50mg for a while n saw imorovement then had a BPPV episode after which i had to increase the dose to 62.5mg
that worked for 2 weeks after which again the dizziness and pressure started
I’ve only recently like 4 days back reached the 75 mg but the dizziness and head pressure and general strange feeling has been very unpleasant. i know its expected with dose increases but ive noticed 2 weeks back when i was on 62.5mg i was doing well for 2 weeks but then all the symptoms came back so i decided to go up to 75mg and see if it helps. have u found that it helps to stay longer on the dose or is it better to try to get to the “magical” 100mg to see if topamax actually works?
please help! so confused and frustrated with this. dunno if i should continue with topamax or switch to another medication?
I was very lucky and hit the right dose of topiramate/topamax at 12.5mg in the morning and 12.5mg 12 hours later in the evening with a dose of 10mg of nortriptyline in the evening. As it worked so well I have stayed on that dose.
how soon did u know it worked for you?
I had to keep going up until I’m on 25mg in the morning and 50mg at night with 10mg of amytriptyline, you will find what works for you, it’s hard but keep trying it’s worth it you get to live a near normal life again😊
i appreciate your reply thts so comforting to hear, how long till you knew topamax was working for you on that dose? and did u add the ami from the beginning or did u add it in later?
I used the ami from the beginning this is definitely the combo for me I have tried to give up the ami and I get the headiness back again almost immediately, I hope you get a result soon
oh i see, just curious, so topamax was an add on for you? when did you feel the topamax was working on the 75mg dose?
Within a week! The nortriptyline was given to me first and helped a lot on its own, even at the tiny dose, then adding the topiramate a couple of weeks later was the miracle I had hoped for.
see that’s the thing, topamax was the first medication i ever tried for MAV. and although i did see some slight improvements with it they are still SLIGHT. I’ve been on it for a total of 4 months going into the 5th however been on 75mg for only a week now which is too soon to tell. my concern is i dunno if i should have started seeing MORE improvement at this stage or do i need to keep going to 100mg for a few weeks before i truly call it quits. as i undertand it helped alot of ppl with MAV although on Dr. Hain’s flowchart its not the first medication to try and it certainly hasn’t been easy for me. but i also dnt wanna give up to soon. so confused !
I actually got up to 100mg dose 50 in morning and 50 at night and then dropped it down to the 25 in the morning once my migraines and dizziness had settled to being ok, I followed the doctors advice on increasing the dosage by 25mg per week, this worked for me and you have to increase slowly at this rate to let your body get used to it.
and how long did u stay on the 100mg before u started feeling that things settled?
It was nearly a year ago ! But I think I only did between 2-3weeks on 100mg, I am very conscious of taking drugs I don’t need. I have just decreased again to 2x25mg to see how I get on with that😊
I really appreciate your input and I hope that I can be as lucky as you have been and may you continue to be God speed! it’s just all so trial and error and I’m not even sure if topamax is what would work for me because I did have a few days and even up to a week on certain doses where I would be almost symptom free but then they would start all over again, although not as bad as pre-medication. have u had that happen to u as u were titrating up or was it just a steady improvement?
and sometimes I dunno whether I should be on this medication alone or whether I should consider adding something else, but I think its early to consider 2 medications together at this point…or maybe not? I’m just so done with feeling like this I really want a solution it’s so frustrating
Could you ask your neurologist to add in either nortriptyline or amytriptyline because they work well with tpamax and seem to tackle different issues? For me nortriptyline tackled the constant nausea and unbalanced feeling which made me walk as if I was drunk, and topiramate tackled the rest. Just a thought that maybe one med is not enough for everyone so titrating up will not actually achieve anything positive.
I did have some attacks whilst trying to get it right, my doctor then gave me some tablets that I was supposed to take as an attack was coming on which I was no good at! But persisting with the 2 drugs and I have to say I stopped eating certain foods and cut coffee out which was a big thing for me, worked, you have to give the drugs time to work I think the combination of the 2 drugs and diet is the key, don’t loose faith it will take time, look at what you ate the day you had your last bad day and avoid it see if that helps.
for me its a constant head pressure and spontaneous vertigo/spinning especially with head movement and headmotion intolerance in general. although its v different from BPPV I know cos I’ve had both. from what I’ve read on this forum alot of ppl here have had success with topamax alone esp for these symptoms, so I’m confused whether I should add something else, to be honest we dnt have many experienced neurologists in MAV here ;(
That is a tricky one but there is sufficient evidence on this forum to show your neurologist that more than one med in smaller doses works best for some people. I cannot see the point in titrating up if you are not seeing the benefits of topomax to its full extent because you have been taking it for a while and from my experience, and only my experience of course, I think you should be feeling a whole lot better if it was going to work on its own. Can you see your doctor and suggest nortriptyline or amytriptyline as an add on at a very small dose and just see if it helps you. If it doesn’t there will be no harm done and if it does it may well save you from the side effects of topiramate at an ever increasing dose.
thank u dear. u do have a point, I’m only concerned about adding too many medications and from what I know each dose takes at least 3 months for an effect to be seen so I guess I didnt wanna rush into adding another med into the mix. because although each person’s dose is different alot havw reported not seeing any truly positive effects until reaching 100mg abd staying there for 2-3 weeks, as a single medication. thts why I thought of adding on something at that dose if it doesnt work . and as I said our neurologists here aren’t experienced with MAV at all. I basically had to diagnose myself
Please could you post a link to Doctor Gains Flow chart.